The daily requirement for adults is 40-80 mEq daily. It is easy to get that amount from your diet.
Potassium deficiency can cause symptoms such as fatigue and weakness, muscle twitches, stiffness, aching and cramps, bloating and abdominal cramping, heart palpitations, dizziness, fainting, frequent urination and extreme thirst. Potassium deficiency may occur with certain medications, especially diuretics (“water pills”) and drugs for high blood pressure.
Too much potassium can also create problems including stomach upset, nausea, diarrhea, vomiting, intestinal gas, feelings of burning or tingling, generalized weakness, paralysis, listlessness, dizziness, mental confusion, low blood pressure, irregular heart rhythm, and death.
Potassium can interact with many medications and some conditions:
- If you are allergic to aspirine or tartrazine, avoid potassium supplements that contain tartrazine.
- Medications such as ACE Inhibitors and Angiotensin receptor blockers (ARBs) can cause an increase potassium levels in the blood. ACE Inhibitors include captopril (Capoten), enalapril (Vasotec), lisinopril (Prinivil, Zestril), ramipril (Altace), and others. ARBs include losartan (Cozaar), valsartan (Diovan), irbesartan (Avapro), candesartan (Atacand), telmisartan (Micardis), eprosartan (Teveten), and others.
- Potassium-sparing diurectics can also cause an increase in potassium if you are taking it as a supplement. Examples of these “water pills” include amiloride (Midamor), spironolactone (Aldactone), and triamterene (Dyrenium).